Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 26, 2014, 3:39 AM CDT for 7 counties in Kansas. It took effect at Mar 26, 2014, 12:00 PM CDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2014, 3:39 AM CDT (08:39 UTC)
- In effect from
- Mar 26, 2014, 12:00 PM CDT
- Expired
- Mar 26, 2014, 4:31 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 12:09 PM CDT | NON-TSTM WND GST 60 | Mcpherson, KS | |
| Mar 26, 12:10 PM CDT | NON-TSTM WND GST 61 | Great Bend, KS | AN INDIVIDUAL REPORTED VIA TWITTER OF A MEASURED WIND GUST OF 61 MPH ON THE WEST SIDE OF GREAT BEND. |
| Mar 26, 1:04 PM CDT | NON-TSTM WND GST 60 | Russell Arpt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576 WWUS83 KICT 260839 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT WED MAR 26 2014 ...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS CENTRAL KANSAS... KSZ032-033-047>051-262345- /O.UPG.KICT.FW.A.0005.140326T1700Z-140327T0000Z/ /O.NEW.KICT.FW.W.0014.140326T1700Z-140327T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON- 339 AM CDT WED MAR 26 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050 AND 051... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...FROM AROUND NOON TODAY UNTIL 7 PM THIS EVENING. * WINDS...SOUTH 30 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 41 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
2 follow-up statements
683 WWUS83 KICT 262028 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT WED MAR 26 2014 ...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS CENTRAL KANSAS... KSZ032-033-047>051-270000- /O.CON.KICT.FW.W.0014.000000T0000Z-140327T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON- 328 PM CDT WED MAR 26 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050 AND 051... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...UNTIL 7 PM THIS EVENING. * WINDS...SOUTH 30 TO 35 MPH WITH GUSTS UP TO 50 MPH. * RELATIVE HUMIDITY...AS LOW AS 37 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ BILLINGS WRIGHT
880 WWUS83 KICT 262131 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 431 PM CDT WED MAR 26 2014 KSZ032-033-047>051-262245- /O.CAN.KICT.FW.W.0014.000000T0000Z-140327T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON- 431 PM CDT WED MAR 26 2014 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049... 050 AND 051... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. WHILE SOUTHERLY WINDS REMAIN GUSTY...THE RAIN SHOWERS MOVING THROUGH THE AREA AND THE INCREASED RELATIVE HUMIDITY HAVE DROPPED THE GRASSLAND FIRE DANGER TO VERY HIGH AND WILL CONTINUE TO DROP INTO THE OVERNIGHT HOURS. $$ BILLINGS WRIGHT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:29 AM CDT, 10 minutes earlier.
Area forecast discussion, Mar 26, 3:29 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 AM CDT WED MAR 26 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 329 AM CDT WED MAR 26 2014 THE DEEPENING LEE SIDE SURFACE TROF WILL RESULT IN STRONG AND GUSTY SOUTH WINDS TODAY...EXCEEDING WIND ADVISORY CRITERIA IN MOST AREAS EXCEPT THE SOUTHEAST CORNER OF KANSAS. THE APPROACHING SHORTWAVE UPPER TROF OVER NEW MEXICO LOOKS FAIRLY IMPRESSIVE ON SATELLITE EARLY THIS MORNING...AND WILL LIFT QUICKLY TO THE EAST-NORTHEAST OVER OKLAHOMA AND EASTERN KANSAS DURING THE DAY. THE CHALLENGE TODAY WILL BE THE LOW LEVEL MOISTURE FLUX AND PRECIP CHANCES/TIMING...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE SHORT TERM MODELS MAY STILL BE TOO EAGER WITH LOW LEVEL MOISTURE FLUX PRIOR TO 18Z...THOUGH THE RATHER VIGOROUS NATURE OF THE SHORTWAVE TROF AND PROGGED LIFT IT SEEMS REASONABLE THAT SHOWERS WILL DEVELOP QUICKLY DURING THE EARLY AFTERNOON WITH THE LOWER LEVEL HUMIDITIES INCREASING BY MID TO LATE AFTERNOON. THE SOUTH WINDS LOOK TO REMAIN STOUT INTO TONIGHT...THOUGH PROBABLY DROPPING BELOW WIND CRITERIA BY LATE EVENING. LOW LEVEL MOISTURE TRANSPORT WILL RESULT IN WEAK ELEVATED INSTABILITY OVERNIGHT SO WILL KEEP ISOLATED THUNDER MENTIONED IN THE FORECAST. THE SECONDARY SHORTWAVE UPPER TROF AND ASSOCIATED SURFACE DRYLINE AND COLD FRONT WILL SWEEP ACROSS THE AREA DURING THURSDAY. TIMING OF THESE FEATURES ACROSS THE FORECAST AREA STILL SUGGESTS THE BEST CHANCES FOR CONVECTION LOOK TO BE ACROSS SOUTHEAST KANSAS...WHICH IS REFLECTED WELL IN THE CURRENT FORECAST. DESPITE STRONG DEEP LAYER SHEAR...THE WEAK TO MODEST INSTABILITY WILL BE THE LIMITING FACTOR FOR A MORE ROBUST SEVERE EPISODE. STRONG STORMS WITH MARGINALLY SEVERE HAIL AND WIND WILL BE POSSIBLE IN SOUTHEAST KANSAS IN THE AFTERNOON...WITH BETTER SEVERE RISK EXPECTED JUST EAST OF THE AREA BY EARLY EVENING. ANOTHER SHORTWAVE TROF IN THE VERY ACTIVE WESTERLY UPPER FLOW WILL AFFECT THE AREA ON FRIDAY. MOISTURE IN THE WAKE OF THE THURSDAY SYSTEM LOOKS MARGINAL...SO WILL LIMIT PRECIP CHANCES...MAINLY LIGHT RAIN TO CENTRAL KANSAS BEFORE NOON...AND MAINLY SOUTHEAST KANSAS IN THE AFTERNOON. DARMOFAL .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 329 AM CDT WED MAR 26 2014 TRANSIENT RIDGING ALOFT ON SATURDAY WILL LEND TO DRY AND MILDER WEATHER...WITH WINDY AND MUCH WARMER CONDITIONS FOR SUNDAY. MODEST COOLING EXPECTED ON MONDAY...WITH A MORE SIGNIFICANT UPPER TROF POSSIBLY AFFECTING THE PLAINS BY LATE TUESDAY. DARMOFAL && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1139 PM CDT TUE MAR 25 2014 LIGHT SOUTHEAST WINDS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS EVENING WILL BEGIN TO INCREASE AFTER DURING THE EARLY MORNING HOURS AS SURFACE HIGH PRESSURE TRANSLATES EAST AND LOW PRESSURE DEEPENS ALONG THE COLORADO FRONT RANGE. VERY STRONG SOUTHERLY WINDS OF 30 TO 40 KNOTS WITH HIGHER GUSTS WILL DEVELOP EARLY WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT. STRONG MOISTURE TRANSPORT/ISENTROPIC UPGLIDE AHEAD OF A SHORTWAVE TROUGH LIFTING EAST-NORTHEAST OUT OF THE SOUTHERN ROCKIES WILL BRING INCREASING CHANCES FOR SHOWERS AFTER 21-22Z WITH LOW CIGS/REDUCED VISIBILITIES AND SCATTERED SHOWERS CONTINUING INTO WEDNESDAY NIGHT. && .FIRE WEATHER... ISSUED AT 329 AM CDT WED MAR 26 2014 A CRITICAL FIRE WEATHER DAY IS EXPECTED TODAY DUE TO STRONG SOUTH WINDS AHEAD OF A DEEPENING LEE SIDE SURFACE TROF. GFDI VALUES ARE FORECAST TO BECOME EXTREME FOR SEVERAL HOURS THIS AFTERNOON ACROSS CENTRAL KANSAS...SUPPORTING A RED FLAG WARNING. VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED FURTHER SOUTH ACROSS THE REST OF THE AREA...THOUGH INCREASING CLOUDS AND HUMIDITIES AND SCATTERED SHOWERS DURING THE AFTERNOON ARE EXPECTED TO KEEP SOUTHERN KANSAS OUT OF CRITICAL FIRE DANGER. ON THURSDAY...A DRYLINE AND STRONG COLD FRONT WILL SWEEP EAST AND DROP SOUTH ACROSS THE REGION...WITH STRONG SOUTHERLY WINDS AHEAD OF THE FRONT AND STRONG NORTHWEST WINDS IN ITS WAKE. VERY HIGH GRASSLAND FIRE DANGER APPEARS LIKELY AREAWIDE THURSDAY. WHILE THERE WILL BE CHANCES FOR WETTING RAINS WITH SHOWERS AND A FEW STORMS LATE TODAY INTO THURSDAY...THE BEST CHANCES ARE EXPECTED TO BE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 47 69 37 / 30 30 20 10 HUTCHINSON 57 46 65 34 / 20 30 20 10 NEWTON 57 47 66 34 / 30 30 20 10 ELDORADO 57 47 69 35 / 50 40 30 10 WINFIELD-KWLD 55 48 73 37 / 60 50 30 10 RUSSELL 63 45 58 31 / 10 20 30 20 GREAT BEND 60 45 60 31 / 10 20 20 10 SALINA 61 47 62 33 / 10 30 30 10 MCPHERSON 58 46 64 33 / 20 30 20 10 COFFEYVILLE 57 48 72 39 / 60 60 50 10 CHANUTE 58 47 70 36 / 60 60 50 10 IOLA 58 47 69 35 / 60 60 50 10 PARSONS-KPPF 58 47 71 37 / 70 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>069-082-083-091>093. RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR KSZ032-033-047>051. WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR KSZ070-071-094-098. &&
Hazardous weather outlook, Mar 25, 3:41 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT TUE MAR 25 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 341 PM CDT TUE MAR 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG PRESSURE GRADIENT WILL CAUSE SOUTHERLY WINDS TO BE VERY STRONG WEDNESDAY ACROSS MOST LOCATIONS NORTH AND WEST OF THE KANSAS TURNPIKE. WIND SPEEDS WILL BE BETWEEN 30-40 MPH WITH GUSTS UP TO 45-50 MPH. THE STRONG SOUTH WINDS AND DRY GRASSES WILL SEND THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY ON WEDNESDAY. THE MOST CRITICAL FIRE DANGER IS EXPECTED TO BE ACROSS PORTIONS OF CENTRAL KANSAS. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE ENTIRE AREA AGAIN ON THURSDAY. THERE WILL BE CHANCES FOR THUNDERSTORMS ON WEDNESDAY NIGHT INTO THURSDAY. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE ON THURSDAY ACROSS SOUTHEAST KANSAS. MUCH WARMER WEATHER IS EXPECTED OVER THE WEEKEND. GUSTY SOUTH WINDS ON SUNDAY WILL COMBINE WITH THE WARM TEMPERATURES AND RESULT IN EXTREME FIRE DANGER OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS WITH VERY HIGH GRASSLAND FIRE DANGER ACROSS THE REMAINDER OF THE ENTIRE AREA. VERY HIGH GRASSLAND FIRE DANGER WILL AGAIN BE POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ON MONDAY...MAINLY WEST OF I-135. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 12:50 PM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 4 hr |
| Mar 26, 12:50 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.